Chapter 52 Flashcards Preview

Pharmacology > Chapter 52 > Flashcards

Flashcards in Chapter 52 Deck (18):
1

1. A nursing student who is preparing to care for a postoperative patient with deep vein thrombosis asks the nurse why the patient must take heparin rather than warfarin. Which response by the nurse is correct?
a. “Heparin has a longer half-life.”
b. “Heparin has fewer adverse effects.”
c. “The onset of warfarin is delayed.”
d. “Warfarin prevents platelet aggregation.”

c. “The onset of warfarin is delayed.”

2

2. A patient is receiving heparin postoperatively to prevent deep vein thrombosis. The nurse notes that the patient has a blood pressure of 90/50 mm Hg and a heart rate of 98 beats per minute. The patient’s most recent aPTT is greater than 90 seconds. The patient reports lumbar pain. The nurse will request an order for:
a. a repeat aPTT to be drawn immediately.
b. analgesic medication.
c. changing heparin to aspirin.
d. protamine sulfate.

d. protamine sulfate.

3

3. A patient has been receiving heparin while in the hospital to treat deep vein thromboses and will be discharged home with a prescription for enoxaparin [Lovenox]. The nurse provides teaching for the nursing student who asks about the advantages of enoxaparin over heparin. Which statement by the student indicates a need for further teaching?
a. “Enoxaparin does not require coagulation monitoring.”
b. “Enoxaparin has greater bioavailability than heparin.”
c. “Enoxaparin is more cost-effective than heparin.”
d. “Enoxaparin may be given using a fixed dosage.”

c. “Enoxaparin is more cost-effective than heparin.

4

4. A patient with atrial fibrillation is receiving warfarin [Coumadin]. The nurse notes that the patient’s INR is 2.7. Before giving the next dose of warfarin, the nurse will notify the provider and:
a. administer the dose as ordered.
b. request an order to decrease the dose.
c. request an order to give vitamin K (phytonadione).
d. request an order to increase the dose.

a. administer the dose as ordered.

5

5. A patient who takes warfarin for atrial fibrillation undergoes hip replacement surgery. On the second postoperative day, the nurse assesses the patient and notes an oxygen saturation of 83%, pleuritic chest pain, shortness of breath, and hemoptysis. The nurse will contact the provider to report possible ____ and request an order for ____.
a. congestive heart failure; furosemide [Lasix]
b. hemorrhage; vitamin K (phytonadione)
c. myocardial infarction; tissue plasminogen activator (tPA)
d. pulmonary embolism; heparin

d. pulmonary embolism; heparin

6

6. A patient who takes warfarin [Coumadin] is brought to the emergency department after accidentally taking too much warfarin. The patient’s heart rate is 78 beats per minute and the blood pressure is 120/80 mm Hg. A dipstick urinalysis is normal. The patient does not have any obvious hematoma or petechiae and does not complain of pain. The nurse will anticipate an order for:
a. vitamin K (phytonadione).
b. protamine sulfate.
c. a PTT.
d. a PT and an INR.

d. a PT and an INR.

7

7. A patient who has taken warfarin [Coumadin] for a year begins taking carbamazepine. The nurse will anticipate an order to:
a. decrease the dose of carbamazepine.
b. increase the dose of warfarin.
c. perform more frequent aPTT monitoring.
d. provide extra dietary vitamin K.

b. increase the dose of warfarin.

8

8. A patient has been taking warfarin [Coumadin] for atrial fibrillation. The provider has ordered dabigatran etexilate [Pradaxa] to replace the warfarin. The nurse teaches the patient about the change in drug regimen. Which statement by the patient indicates understanding of the teaching?
a. “I may need to adjust the dose of dabigatran after weaning off the warfarin.”
b. “I should continue to take the warfarin after beginning the dabigatran until my INR is greater than 3.”
c. “I should stop taking the warfarin 3 days before starting the dabigatran.”
d. “I will stop taking the warfarin and will start taking the dabigatran when my INR is less than 2.”

d. “I will stop taking the warfarin and will start taking the dabigatran when my INR is less than 2.”

9

9. A patient will begin taking dabigatran etexilate [Pradaxa] to prevent stroke. The nurse will include which statement when teaching this patient?
a. Dabigatran should be taken on an empty stomach to improve absorption.
b. It is important not to crush, chew, or open capsules of dabigatran.
c. The risk of bleeding with dabigatran is less than that with warfarin [Coumadin].
d. To remember to take dabigatran twice daily, a pill organizer can be useful.

b. It is important not to crush, chew, or open capsules of dabigatran.

10

10. A postoperative patient will begin anticoagulant therapy with rivaroxaban [Xarelto] after knee replacement surgery. The nurse performs a history and learns that the patient is taking erythromycin. The patient’s creatinine clearance is 50 mL/min. The nurse will:
a. administer the first dose of rivaroxaban as ordered.
b. notify the provider to discuss changing the patient’s antibiotic.
c. request an order for a different anticoagulant medication.
d. request an order to increase the dose of rivaroxaban.

b. notify the provider to discuss changing the patient’s antibiotic.

11

11. A 50-year-old female patient asks a nurse about taking aspirin to prevent heart disease. The patient does not have a history of myocardial infarction. Her cholesterol and blood pressure are normal, and she does not smoke. What will the nurse tell the patient?
a. Aspirin is useful only for preventing a second myocardial infarction.
b. She should ask her provider about using a P2Y12 ADP receptor antagonist.
c. She should take one 81-mg tablet per day to prevent myocardial infarction.
d. There is most likely no protective benefit for patients her age.

d. There is most likely no protective benefit for patients her age.

12

12. A patient who is taking clopidogrel [Plavix] calls the nurse to report black, tarry stools and coffee-ground emesis. The nurse will tell the patient to:
a. ask the provider about using aspirin instead of clopidogrel.
b. consume a diet high in vitamin K.
c. continue taking the clopidogrel until talking to the provider.
d. stop taking the clopidogrel immediately.

c. continue taking the clopidogrel until talking to the provider.

13

Which drug regimen will the nurse expect to administer to prevent thrombosis in this patient? A patient is admitted to the hospital with unstable angina and will undergo a percutaneous coronary intervention
a. Aspirin, clopidogrel, omeprazole
b. Aspirin, heparin, abciximab [ReoPro]
c. Enoxaparin [Lovenox], prasugrel [Effient], warfarin [Coumadin]
d. Heparin, alteplase, abciximab [ReoPro]

b. Aspirin, heparin, abciximab [ReoPro]

14

A postoperative patient reports pain in the left lower extremity. The nurse notes swelling in the lower leg, which feels warm to the touch. The nurse will anticipate giving which medication?
a. Aspirin
b. Clopidogrel [Plavix]
c. Enoxaparin [Lovenox]
d. Warfarin [Coumadin]

c. Enoxaparin [Lovenox]

15

A nurse caring for a patient receiving heparin therapy notes that the patient has a heart rate of 98 beats per minute and a blood pressure of 110/72 mm Hg. The patient’s fingertips are purplish in color. A stat CBC shows a platelet count of less than 100,000 mm3. The nurse will:
a. administer oxygen and notify the provider.
b. discontinue the heparin and notify the provider.
c. request an order for protamine sulfate.
d. request an order for vitamin K (phytonadione).

b. discontinue the heparin and notify the provider.

16

A patient is admitted to the emergency department with chest pain. An electrocardiogram shows changes consistent with an evolving myocardial infarction. The patient’s cardiac enzymes are pending. The nurse caring for this patient will expect to:
a. administer aspirin when cardiac enzymes are completed.
b. give alteplase [Activase] within 2 hours.
c. give tenecteplase [TNKase] immediately.
d. obtain an order for an INR.

b. give alteplase [Activase] within 2 hours.

17

A patient who is taking warfarin [Coumadin] has just vomited blood. The nurse notifies the provider, who orders lab work revealing a PT of 42 seconds and an INR of 3.5. The nurse will expect to administer:
a. phytonadione (vitamin K1) 1 mg IV over 1 hour.
b. phytonadione (vitamin K1) 2.5 mg PO.
c. protamine sulfate 20 mg PO.
d. protamine sulfate 20 mg slow IV push.

a. phytonadione (vitamin K1) 1 mg IV over 1 hour.

18

The nurse has just received an order for tenecteplase [TNKase] for a patient experiencing an acute myocardial infarction. The nurse should administer this drug:
a. by bolus injection.
b. by infusion pump over 24 hours.
c. slowly over 90 minutes.
d. via monitored, prolonged infusion.

a. by bolus injection.